Montana, 2005

Flash Flood in Montana, June 28 to 29, 2005

June 28 to 29, 2005 · NWS GGW · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 28, 7:47 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 28, 7:47 PM MST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
847 PM MDT TUE JUN 28 2005

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY...
QUICK UPDATE TO PRODUCTS TO EXPIRE TORNADO WATCH AND ADD SEVERE
THUNDERSTORM WATCH FOR ALL BUT PETROLEUM COUNTY UNTIL 300 AM MDT.
ALSO EXTENDED FLASH FLOOD WATCH UNTIL 600AM FOR ALL BUT PHILLIPS AND
PETROLEUM COUNTIES WITH HEAVY RAIN THREAT CONTINUING WELL INTO THE
NIGHT. UPDATED POPS AND WEATHER TO REFLECT LATEST WATCHES...
OTHERWISE LEFT THINGS AS IS. JJZ

.LONG TERM...THURSDAY THROUGH TUESDAY...
NO CHANGES TO THE EXTENDED FORECAST TODAY. EVERYTHING LOOKING RIGHT
ON TRACK. LATEST GFS HINTING THAT A RIDGE TO PERHAPS WORK IN BY THE
END OF THE PERIOD FOR DRIER AND WARMER FORECAST...BUT NOT ENOUGH TO
SUPPORT A CHANGE TO GOING GRIDS FOR NOW. JAZ

...PREVIOUS DISCUSSION...
MODELS ARE IN AGREEMENT IN THE EARLY PART OF THE EXTENDED. THEY DO
DEVELOP TIMING DIFFERENCES WITH AN UPPER TROUGH EXPECTED TO MOVE
ACROSS MONTANA OVER THE WEEKEND WITH THE GFS AND DGEX FASTER THAN
THE ECMWF. SHORTWAVE RIDGE MOVES THROUGH EASTERN MONTANA THU NIGHT
AND FRIDAY MORNING. THEN...SOUTHWEST FLOW ALOFT DEVELOPS ON FRIDAY
AHEAD OF THE UPPER TROUGH. WITH FREQUENT SHORTWAVES EXPECTED AHEAD
OF AND DURING THE PASSAGE OF THE UPPER TROUGH...WILL BROADBRUSH A
SLIGHT CHANCE OF THUNDERSTORMS THROUGH MOST OF THE WEEKEND.
GFS/DGEX/CANADIAN BRING THE UPPER TROUGH THROUGH MONTANA ON SUNDAY
AND RETURN TO SOUTHWEST ALOFT FOR MONDAY AND TUESDAY WHILE THE ECMWF
WAITS UNTIL MONDAY TO BRING THE UPPER TROUGH ACROSS THE STATE.
EITHER WAY...THE WEATHER LOOKS UNSETTLED. WILL MAINTAIN A SLIGHT
CHANCE OF THUNDERSTORMS FOR NOW.

&&

.AVIATION...WITH ON AND OFF SHOWERS AND THUNDERSTORMS EXPECTED INTO
WEDNESDAY...WILL SEE A WIDE RANGE OF CEILINGS AND VISIBILITIES AT
THE TAF SITES. CONDITIONS WILL BE GENERALLY VFR WHEN THERE IS NO
PRECIPITATION AND FALL TO AS LOW AS IFR WHEN A SHOWER OR
THUNDERSTORM PASSES. ERRATIC AND GUSTY WINDS ARE POSSIBLE WITH ANY
STORMS THAT PASS OVER A TAF SITE TODAY AND TONIGHT.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH UNTIL 600AM MDT FOR MTZ017>020-022>027-061-062.

FLASH FLOOD WATCH UNTIL MIDNIGHT TONIGHT FOR MTZ016-021-059-060.

SEVERE THUNDERSTORM WATCH UNTIL 300 AM MDT FOR
MTZ017>027-058-061-062.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 28, 7:35 PM MST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
835 PM MDT TUE JUN 28 2005

MTZ017>020-022>027-061-062-291200-
CENTRAL AND SOUTHERN VALLEY-DANIELS-SHERIDAN-WESTERN ROOSEVELT-
GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN VALLEY-
EASTERN ROOSEVELT-
835 PM MDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 300 AM MDT. REFER
TO GTFWCNGGW OR WWUS65 FOR MORE INFORMATION.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 600 AM MDT WEDNESDAY. REFER
TO WGUS65 KGGW OR GTFFFAGGW FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016-059-060-291200-
CENTRAL AND SOUTHEAST PHILLIPS-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-
835 PM MDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 300 AM MDT. REFER
TO GTFWCNGGW OR WWUS65 FOR MORE INFORMATION.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 1200 AM MDT WEDNESDAY. REFER
TO WGUS65 KGGW OR GTFFFAGGW FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ021-291200-
PETROLEUM-
835 PM MDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT UNTIL 1200 AM MDT WEDNESDAY. REFER
TO WGUS65 KGGW OR GTFFFAGGW FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JJZ

In the hours before

Local storm report, Jun 28, 8:20 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
920 PM MDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     15 W CIRCLE             47.42N 105.92W
06/28/2005  60 MPH           MCCONE             MT   PUBLIC

            50 TO 60 MPH ESTIMATED WIND GUST.

&&

BOGEL
Local storm report, Jun 28, 8:42 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
942 PM MDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     TSTM WND GST     10 SW SAINT PHILLIP     46.74N 104.30W
06/28/2005  60 MPH           WIBAUX             MT   TRAINED SPOTTER

&&

BOGEL
Local storm report, Jun 28, 8:53 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
953 PM MDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     TSTM WND GST     23 E FALLON             46.83N 104.63W
06/28/2005  60 MPH           PRAIRIE            MT   PUBLIC

&&

VALONE
Local storm report, Jun 28, 9:00 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1000 PM MDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     TSTM WND GST     16 S WIBAUX             46.75N 104.19W
06/28/2005  52 MPH           WIBAUX             MT   PUBLIC

0948 PM     HAIL             4 W CARLYLE             46.65N 104.16W
06/28/2005  0.75 INCH        WIBAUX             MT   TRAINED SPOTTER

0953 PM     TSTM WND GST     18 S WIBAUX             46.72N 104.19W
06/28/2005  60 MPH           WIBAUX             MT   TRAINED SPOTTER

            WINDS ESTIMATED IN THE 60 TO 70 MPH RANGE.

&&

TF
Local storm report, Jun 28, 9:14 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1014 PM MDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 PM     TSTM WND GST     5 E WIBAUX              46.99N 104.08W
06/28/2005  60 MPH           WIBAUX             MT   TRAINED SPOTTER

&&

BOGEL
Local storm report, Jun 28, 9:18 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1018 PM MDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     FLASH FLOOD      20 N WIBAUX             47.27N 104.19W
06/28/2005                   WIBAUX             MT   TRAINED SPOTTER

            AN AREA 75-100 FEET WIDE IS 2 TO 3 FEET UNDERWATER. IT IS
            NORMALLY DRY.

&&

TF

The radar

The Glasgow radar (KGGW), 46 km away, was scanning. The volume nearest the first event began at 04:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Valley

When
June 28, 9:30 PM MST to June 29, 12:00 AM MST
Where
Valley County, 6 mi WSW of Hinsdale
Reported by
EMERGENCY MANAGER
Coordinates
48.367, -107.200

Very heavy rain fell in the Larb Creek basin, and a trained weather spotter report of 2.3 inches of rain in a short period of time. Water was over Larb Creek Road where the Fourth Creek flows into the Larb Creek. At least one culvert washed out. This area includes both Phillips and Valley counties as the Larb Creek meanders across the county line.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457992.